Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

On low dose of Aygestin because of endometriosis during appendectomy. On progesterone type pill and having depression. Suggest the cure?

User rating for this question
Very Good
Answered by
Practicing since : 1997
Answered : 1031 Questions
My daughter (18 years old ) has been on a very low dose of Aygestin (2.5mg=one half of the lowest dose pill available) for about a year and a half to stop periods because of endometriosis discovered during an appendectomy. She has also been diagnosed with autonomic dysfunction and is suspected to have Ehlers Danlos Syndrome (Type 3 hypermobility). She was put on the progesterone type pill because of a history of migraines. She has started having depression and anxiety and is on zoloft (50mg) which has helped her dad and brother (who also has autonomic dysfunction). She expresses "upset and sadness" which seems to relieve a little and then return. She has started college, which has added to the stress, but this goes way beyond the normal homesick and/or school stress. Is it possible that her body is fighting the low dose aygestin (trying to break through), or that the aygestin is causing any of this...or any other ideas. She also has persistent GI issues which they now think are part of the big picture (autonomic as opposed to strictly GI). Any thoughts for this great kid. She's working hard and doing well in school, but really suffering.
She had RSD (reflex sympathetic dystrophy) in the past after a misdiagnosed ankle fracture. Her current symptoms include, in addition to GI ("visceral hyperalgesia" now thought to be related to the autonomic issues), Depression and anxiety, coldness, fatigue.....
She has had thyroid tests (normal), blood counts (normal), GI scopes (largely normal) autonomic testing (dysfunctional) and a variety of tests in the past.
She is very aware of her issues and has always worked hard to push through and remain active and successful. This increase in the "upset" feelings is very difficult. She thinks that she has had some "sadness" or disinterest in things for a year or two, but has noticed a great increase in the last few months (a couple of months before starting school). She is very aware of the "upset" that seems unrelated to particular events..... She was out with me yesterday and said that Sunday had been a little better than Saturday (felt like crying, but persisted with activities), but then suddenly felt the upset come on out of the blue.
Posted Tue, 12 Nov 2013 in Medicines and Side Effects
Answered by Dr. Kulsoom Qureshi 13 hours later
Brief Answer:
Aygestin has these side effects.

Detailed Answer:
Thanks for sharing your problem with us.
Mood swings, depression & sadness are known side effects of Aygestin.
Rest of the symptoms like coldness, fatigue & GI symptoms are more likely to be related to her autonomic issue.
All girls with endometriosis do not need progesterone on regular basis specially if they are asymptomatic & there diagnosis of endometriosis is merely incidental ( as I think is the case with your daughter).
So, you may discuss these possible side effects of Aygestin with her treating Gynecologist, so that consideration can be given to stop this or change medicine to improve her quality of life.
Hope I have given you the desired response.
Best of luck.
Above answer was peer-reviewed by
Follow-up: On low dose of Aygestin because of endometriosis during appendectomy. On progesterone type pill and having depression. Suggest the cure? 11 hours later
I know that a listed side effect. She is on an extremely low dose. I had asked about any possible effects of the low dose-such possibility of her period trying to break through leading to a persistent sort of PMS state.
The aygestin is prescibed to eliminate periods to reduce damage and scar tissue from monthly shedding of the endometrial tissue, not necessarily for symptoms.
I also stated that her GI and other symptoms are thought to be autonomic.
I was just looking for some insight into the interplay of these problems and any possible hormonal effects, or suggestions on the depression type feelings. Your response gave me no new information. I know that this a complex problem, I was just hoping to happen to hit someone who might have some incidental experience that could come to bear.
Answered by Dr. Kulsoom Qureshi 22 hours later
Brief Answer:
Some clarification

Detailed Answer:
Thanks for your response.

This is really good to know that you are so aware of your daughter's medical problems.
The dose of Aygestin which is enough to stop periods is the effective dose & is likely to be enough to produce other side effects too & this is also a matter of personal susceptibility. Some girls are more sensitive to progesterones than others.
Patients with endometriosis do not need life long progesterones ( I appreciate your medical knowledge about the theory behind taking progesterones) especially if they are not having any symptoms & are experiencing side effects. The process of scarring will start as soon as periods recommence. You can't keep your daughter period free forever.

This is my opinion & practical observation. I am sorry that you were not satisfied by these thoughts, but I still think that you should discuss this issue with her doctor.

Wish you all the best.
Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor